Can topical creams that contain DMAE (dimethylaminoethanol) cause gynecomastia? Can they cause it to come back after surgery?

Doctor Answers 5

Causes of Gynecomastia & the Lasting Effects of Treatment

The male breast is composed of glandular tissue and fatty tissue. An excess in either type of tissue can cause the chest to take on the look of gynecomastia. Gynecomastia can affect #men of all different body types. There are different types of #gynecomastia.

Several common factors can cause gynecomastia including excessive levels of #estrogen, natural #hormone changes, use of recreational drugs or alcohol, medications and their associated side effects, and, various health conditions. Also, there are different types of #gynecomastia. 
Therefore, weight gain, steroid use,recreational drug use and have hormonal conditions can contribute to a return of gynecomastia regardless of previous surgical removal and treatments.

Orange County Plastic Surgeon
5.0 out of 5 stars 94 reviews

Re-occuring Gynecomastia

Familial gynecomastia where most of the male breast tissue is removed generally has long lasting results without recurrence as long as your weight remains the same. However, other causes of gynecomastia if still present can cause the residual breast tissue to grow again. For example THC (frequent use of marijuana), certain medications, hormonal imbalance, and other causes can make that happen


Dear foreveryoung908

Thank you for your clinical post. DMAE is used in minute amounts to treat aging skin. It works by stimulating the anti-inflammatory pathway and the result of the inflammation leads to collagen production although some of its effects on wrinkle reduction anti-aging are disputed. DMAE or Dimethylaminoethanol can be broken down in the body and can lead to elevated levels of testosterone and estrogen. Estrogen has been clearly linked to gynecomastia, but is extremely unlikely that the amount of DMAE may use in the skin enhancement creams would be enough to cause gynecomastia. I would investigate the primary and secondary causes of gynecomastia to ensure there aren’t other sources that might be present after your reduction surgery.

I would also visit your gynecomastia surgeon as they may in a better position to evaluate your clinical concerns.

I hope this information is of some assistance and best of luck.

To find out more, please visit the link below and research the areas on BodyTite and energy assisted liposuction.

R. Stephen Mulholland, M.D.
Certified Plastic Surgeon
Yorkville, Toronto

R. Stephen Mulholland, MD
Toronto Plastic Surgeon
4.7 out of 5 stars 81 reviews


I don't really think this answer is known.  However, at least theoretically, it is possible, especially if large applications and prolonged usage is occurring.  If you are uncertain, I'd suggest stopping for a few months and see if you see a difference in your chest contour.  If it is a contributing factor in your situation, you ought to see a difference.  

Jeffrey D. Wagner, MD
Indianapolis Plastic Surgeon
4.9 out of 5 stars 16 reviews

Can topical creams that contain DMAE (dimethylaminoethanol) cause gynecomastia?

Hi foreveryoung908,

Interesting question, and I am not entirely sure we know the answer.  DMAE creams have been shown to decrease wrinkles in skin, but I am not sold as to why.  The reports are an increase in acetylcholine (thereby "burning subcutaneous fat") and a reduction in arachidonic acid which can cause inflammation and even skin ulceration at high levels.  So they probably are beneficial.  Unfortunately, DMAE cream can also be metabolized to testosterone and estrogen if absorbed in to your body.  Estrogen clearly causes gynecomastia so if you are absorbing a large enough dose then it is possible DMAE can contribute to your problem.  It all depends on how much is getting into your body.  The only way to know for sure is to stop using the cream for several months and see if your gynecomastia begins to recede.  Good luck!

Hunter Moyer, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.